Erythema multiforme
Erythema multiforme is an acute, immune-mediated eruption of distinctive target lesions on the distal extremities, palms, and soles, most often triggered by herpes simplex virus and, less often, Mycoplasma pneumoniae or drugs. Diagnosis is clinical, based on the classic three-zone target lesion and a negative Nikolsky sign, and treatment is symptomatic, with antiviral suppression reserved for frequent herpes-associated recurrences.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
Definition: erythema multiforme (EM) is an acute, self-limited, immune-mediated cutaneous reaction pattern producing distinctive target-like (targetoid) lesions.
- Epidemiology
Age and recurrence pattern: EM can affect children and adults and is often recurrent, particularly when driven by herpes simplex virus, with roughly 20 to 25 percent of patients experiencing repeat episodes.
- Risk factors
Prior herpes simplex virus (HSV) infection or frequent HSV recurrences: the dominant risk factor, since each mucocutaneous HSV reactivation can seed a new EM episode.
- Pathophysiology
Type IV (delayed) hypersensitivity reaction: EM is a cell-mediated immune response, sharing this general mechanism with SJS and toxic epidermal necrolysis (TEN) even though the triggers and clinical course differ.
- Clinical features
Diagnostic target lesion: a central, dusky blister or dusky macule surrounded by a pale edematous ring, with a peripheral halo of erythema, giving the classic three-zone target appearance.
- Differential diagnosis
Stevens-Johnson syndrome/toxic epidermal necrolysis: widespread epidermal detachment with a positive Nikolsky sign and typically a drug trigger, rather than the negative Nikolsky sign and infectious trigger of EM.
- Diagnosis
Clinical diagnosis from lesion morphology establishes it first: the characteristic three-zone target lesion on the distal extremities, palms, and soles, together with a negative Nikolsky sign, confirms the diagnosis without routine biopsy.
- Management
First-line, symptomatic treatment for EM minor: oral antihistamines for pruritus and topical corticosteroids for localized skin discomfort; systemic corticosteroids provide no proven benefit and are not recommended.
- Complications
Mucosal erosions in EM major: can impair oral intake and cause ocular discomfort, occasionally with corneal involvement if the eyes are affected.
- Prognosis
Excellent for the individual episode: EM is self-limited, typically resolving within 1 to 2 weeks without scarring.
- Prevention
Suppress the trigger, not the rash: for HSV-associated recurrent EM, continuous antiviral suppression with acyclovir 400 mg PO twice daily prevents the herpes reactivations that trigger new episodes.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Stevens-Johnson syndrome
Stevens-Johnson syndrome is a severe, usually drug-induced mucocutaneous reaction with full-thickness epidermal necrosis and detachment of less than 10% body surface area. The culprit drug must be stopped immediately and the patient managed in a burn or intensive care unit with SCORTEN-guided supportive care.
- Fixed drug eruption
Fixed drug eruption is a distinctive cutaneous drug reaction that presents acutely as erythematous, edematous plaques with a grayish center or frank bullae and recurs at the exact same skin site with every re-exposure to the culprit drug, leaving dark postinflammatory pigmentation behind. A small number of localized lesions are managed with topical triamcinolone acetonide 0.1% ointment twice daily for 7 to 10 days and drug withdrawal, while generalized or generalized bullous disease with systemic symptoms may warrant prednisone 0.5 to 1 mg/kg orally once daily for 3 to 5 days.
- DRESS syndrome
DRESS syndrome (drug reaction with eosinophilia and systemic symptoms) is a severe delayed drug hypersensitivity presenting 2 to 6 weeks after the culprit drug with fever, a morbilliform rash with facial edema, lymphadenopathy, eosinophilia, and internal-organ involvement, especially hepatitis. Diagnosis uses the RegiSCAR criteria, and treatment is immediate drug withdrawal and systemic corticosteroids with a slow taper.